Alert archive / Illinois / Special Weather Statements in 2025

Special Weather Statement, NWS Quad Cities, IA

July 5, 2025Stephenson County, Illinois

NWS Quad Cities, IA issued this special weather statement at Jul 5, 2025, 5:57 PM CDT for Stephenson County, Illinois. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2025, 5:57 PM CDT (22:57 UTC)
Expired
Jul 5, 2025, 6:15 PM CDT
In force
18 min
Issued by
NWS Quad Cities, IA
Hail
0.00 in
Wind
50

County Stephenson County, IL

The radar

The Quad Cities radar (KDVN), 108 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 6:09 PM CDTTSTM WND DMGDakota, ILA section of a large tree was reported down in Dakota, IL. Time is estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2025-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2025-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

619 
WWUS83 KDVN 052257
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
557 PM CDT Sat Jul 5 2025
 
ILZ002-007-052315-
Carroll IL-Stephenson IL-
557 PM CDT Sat Jul 5 2025

...A strong thunderstorm will impact portions of northeastern Carroll
and southeastern Stephenson Counties through 615 PM CDT...

At 556 PM CDT, Doppler radar was tracking a strong thunderstorm near
Freeport, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Strong winds could break small tree limbs and blow around 
         unsecured objects.

This strong thunderstorm will be near...
  Freeport and Ridott around 600 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 


&&

LAT...LON 4247 8940 4223 8940 4220 8951 4220 8969
      4216 8969 4215 8972 4216 8981 4224 8978
TIME...MOT...LOC 2256Z 240DEG 49KT 4224 8965 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

JTS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Jul 5, 2:33 PM CDT, 3 hours 24 minutes earlier. Its key messages:

  • Scattered to widespread showers and thunderstorms are forecast this afternoon into tonight (50-80%), a few of which could become strong to severe
  • Occasional chances of showers and storms remain in the picture through next week, but with plenty of dry periods interspersed
Area forecast discussion, Jul 5, 2:33 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
233 PM CDT Sat Jul 5 2025

.KEY MESSAGES...

- Scattered to widespread showers and thunderstorms are forecast this
  afternoon into tonight (50-80%), a few of which could become
  strong to severe

- Occasional chances of showers and storms remain in the picture
  through next week, but with plenty of dry periods interspersed

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 231 PM CDT Sat Jul 5 2025

A more active day remains on tap today, with increasing chances of
showers and storms (50-80%) this afternoon lingering into tonight.
The culprit is a mid-level shortwave trough and attendant cold front
that is approaching the region from the northwest. Some isolated
strong to severe storms are possible. Analysis of the convective
parameter space indicates that damaging winds will be the primary
threat due to copious PWAT values in excess of 2 inches (near the
maximum for the DVN 06.00z sounding climatology per SPC).
Additionally, steep low-level lapse rates will be in place, which
should combine with the high PWATs to result in the threat for some
locally strong wet microbursts. As such, SPC has maintained a
Marginal Risk (level 1 of 5) for severe storms for most of the CWA,
save for the far southeastern areas. Storms look to come in two
waves, with the first having more scattered coverage this afternoon
along a pre-frontal trough, and a second more widespread round as
the cold front moves through. Storms should begin to diminish after
midnight tonight. With the anomalously high PWATs and high freezing
levels around 16,500 ft per the 05.12z DVN RAOB, these conditions
are supportive of torrential downpours due to efficient warm rain
processes. Therefore, a secondary risk today is localized flash
flooding with urban areas most at risk. Latest HREF ensemble QPF PMM
values indicate total rainfall through tonight between 0.5 to 1.5
inches for a large portion of the area, with some isolated areas
around 2 inches possible.

Any lingering showers and storms around midnight tonight are
expected to gradually diminish thereafter per the latest suite of
CAMs. The bulk of the forcing with the front will remain to our
south and east on Sunday, but a few isolated showers and storms
can't be ruled out with a mid-level trough continuing to exit the
area. Theta-e values will be lower, and with a lack of deep-layer
shear and weaker low-level lapse rates, strong storms are not
anticipated. Temperatures on Sunday will be more seasonal compared
to the last few days, with highs warming to the lower to middle
80s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 231 PM CDT Sat Jul 5 2025

Zonal flow aloft will be the norm for next week, which will help
maintain seasonable July temperatures and humidity levels. Next week
will continue to have periodic chances of showers and storms,
particularly for Tuesday through Friday, as a series of mid-level
shortwaves look to sweep through the area, but widespread rainfall
is not anticipated. Confidence remains generally low this far out on
the timing of these systems with 20-40% chances of showers and
storms per the NBM. Despite the lower confidence, there are some
signals in the various extended machine learning output for the
potential for isolated strong to severe storms Tuesday through
Friday, so something to be mindful of as we go through the upcoming
week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1240 PM CDT Sat Jul 5 2025

Increasing chances of thunderstorms remain on tap for this
afternoon as a trough of low pressure approaches the area. Brief
MVFR to IFR conditions are possible under the heavier
downpours, with visibilities as low as 2SM possible.
Additionally, some gusty and erratic winds are possible with
some of the stronger thunderstorms. A cold front will sweep
through this evening into tonight, leading to yet another round
of showers and thunderstorms, with more potential for locally
strong wind gusts. Not only will winds turn more northwesterly
behind the front, but cooler air will help support lowering
ceilings down to at least MVFR, if not IFR, with confidence in
IFR cigs highest near DBQ.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Schultz
LONG TERM...Schultz
AVIATION...Schultz
Hazardous weather outlook, Jul 5, 4:12 AM CDT, 13 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
412 AM CDT Sat Jul 5 2025

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-060915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
412 AM CDT Sat Jul 5 2025

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected this afternoon into early
tonight. A Marginal Risk (level 1 of 5) for a few severe storms
remains in place over most of the outlook area, with the primary
threats being isolated damaging winds and torrential downpours
which could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

There are occasional chances for thunderstorms through next week,
but it is too early to assess the risk for severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Uttech

In the hours before

Local storm report, Jul 5, 4:35 PM CDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
435 PM CDT Sat Jul 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     Tstm Wnd Dmg     1 S Moscow              41.57N 91.08W
07/05/2025                   Muscatine          IA   Amateur Radio

            Relayed report of a tree branch of unknown
            size was down one miles south of Moscow.

&&

JTS
Local storm report, Jul 5, 4:47 PM CDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
447 PM CDT Sat Jul 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     Tstm Wnd Gst     Lowden                  41.86N 90.92W
07/05/2025  M45 MPH          Cedar              IA   CO-OP Observer

            Thunderstorm storm wind gusts to 45 MPH.
            0.60 inches of rain in 15 minutes.

&&

DC
Local storm report, Jul 5, 5:19 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
519 PM CDT Sat Jul 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Rain             2 SSE Hiawatha          42.02N 91.66W
07/05/2025  M3.00 Inch       Linn               IA   Trained Spotter

            Total rainfall from 230 PM this afternoon
            through time of report.

&&

JTS
Local storm report, Jul 5, 5:26 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
526 PM CDT Sat Jul 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     Rain             2 SE Iowa City          41.64N 91.51W
07/05/2025  M1.70 Inch       Johnson            IA   Trained Spotter

            Total rainfall so far today.

&&

JTS
Local storm report, Jul 5, 5:34 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
534 PM CDT Sat Jul 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     Tstm Wnd Dmg     Park View               41.69N 90.54W
07/05/2025                   Scott              IA   NWS Employee

            Retired NWS employee relayed photo on X of a
            large tree branch down in Park View. Time
            estimated by radar.

&&

JTS
Special weather statement, Jul 5, 5:57 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
557 PM CDT Sat Jul 5 2025

ILZ002-007-052315-
Carroll IL-Stephenson IL-
557 PM CDT Sat Jul 5 2025

...A strong thunderstorm will impact portions of northeastern Carroll
and southeastern Stephenson Counties through 615 PM CDT...

At 556 PM CDT, Doppler radar was tracking a strong thunderstorm near
Freeport, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Strong winds could break small tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Freeport and Ridott around 600 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4247 8940 4223 8940 4220 8951 4220 8969
      4216 8969 4215 8972 4216 8981 4224 8978
TIME...MOT...LOC 2256Z 240DEG 49KT 4224 8965

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JTS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:12 PM CDTSevere Thunderstorm WarningDVNCedar, Iowa, Johnson, Keokuk, Muscatine, Washington48 min
Jul 5, 3:59 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Jackson, Jones, Muscatine, Scott61 min

Nearby

Special Weather Statements in Illinois, 2025Every special weather statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.